MAUDE Adverse Event Report: COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G17940
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Occupation: urology coordinator.Pma/510k #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported prior to a ureteroscopy of the urinary system using a nforce nitinol helical stone extractor, the complaint device would not open and close.This was tested prior to patient contact.It is unknown how the procedure was completed after the difficulty.No adverse effects to the patient have been reported as a result of this alleged product malfunction.Additional details regarding the patient and the event have been requested.The customer stated that they have no additional information to provide.
 
Event or Problem Description
Additional information was received 27jun2019: a total of three devices were tested prior to patient contact and all three would not open and close.The three devices were from the same lot number (8974858).The procedure was completed with a competitors' device.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and quality control data.One device and two empty packages were returned for investigation.The returned packaging confirms the reported complaint device lot number.Inspection of the returned device noted the device was returned with the handle in the closed position and basket formation was in the open position.A visual examination notes the basket formation was protruding from the end of the basket sheath 1 cm with the basket formation closed.Functional testing noted the handle actuated the basket formation, but did not fully retract the basket formation into the basket sheath.The basket sheath was accordioned starting 5 mm from the distal end of the support sheath and extends for a length of 5 mm.During the actuation of the handle, the basket sheath and support sheath detached, and the handle could no longer actuate the basket formation.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The returned device was found to have a basket that was non functional due to sheath damage.The sheath was collapsed (accordion) near the handle.The damaged sheath was preventing the basket from opening and closing properly.The information provided by the user stated the issue occurred before use.The collapsed basket sheath likely occurred due to the basket being closed while the sheath was in a coiled position.When in a tortuous path, either during or before use, closing the basket can place a large compressive force on the sheath, causing it to collapse near the handle.There was no information provided related to handling of the device, so it could not be confirmed that the device was damaged due to handling before use, but it is a possible cause.The two non-returned devices were assumed to have the same issue as the returned device.The cause for the observed sheath damage could not be determined.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NFORCE NITINOL HELICAL STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8698427
Report Number1820334-2019-01384
Device Sequence Number2274824
Product Code FFL
UDI-Device Identifier00827002179400
UDI-Public(01)00827002179400(17)210625(10)8974858
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2021
Device Model NumberG17940
Device Catalogue NumberNFHSES-032115-3W-UDH
Device Lot Number8974858
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2019
Initial Date Received by Manufacturer 06/04/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date06/13/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1